Indiana, 2001

Hail and Damaging Winds in Indiana, July 4, 2001

July 4, 2001 · NWS IWX · 5 events in 4 counties and zones

3 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 4, 2:00 AM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 4, 2:00 AM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
200 AM EST WED JUL 4 2001

SFC ANALYSIS SHOWS COLD FRONT EXTENDING DOWN WI AND BACK INTO IA
WITH STATIONARY FRONT STRETCHING ACROSS THE OHIO RIVER VALLEY.
COMPLEX OF STORMS THAT FORMED OVER IA LAST EVENING PUSHING SOUTH
THRU MO ATTM. KIWX RADAR SHOWING A FEW STORMS MOVING/DEVELOPING
OVER WESTERN CWA. COLD FRONT TO MOVE ACROSS CWA TODAY AND PRECIP
CHANCES WILL BE TIMED WITH ITS ARRIVAL. FRONT TO ARRIVE IN NW CWA BY
18Z. WILL LIMIT CHANCE POPS TO BEFORE NOON HERE. GOOD INSTABILITY AND
INCREASING SFC CONVERGENCE SETS UP OVER SOUTHERN CWA WITH CAPES ABOVE
2500J/KG AND LI AROUND -5. LATEST SWODY1 ALSO HAS AREA IN SLIGHT RISK
SO WILL MENTION STRONG STORMS POSSIBLE AS WELL. FRONT TO BECOME MORE
E/W ORIENTED LATE THIS AFTERNOON/EARLY EVENING ACROSS SOUTHERN CWA.
WILL KEEP A MENTION FOR EARLY THIS EVENING IN SE CWA WITH OTHERWISE
CLEARING SKIES ACROSS THE AREA. DRY FCST REMAINDER OF THE PERIOD AS
HIGH PRESSURE BUILDS INTO THE REGION. GUIDANCE GENERALLY ON TRACK
WITH BLEND USED.

.IWX...NONE.

JAL

In the hours before

Special weather statement, Jul 4, 4:35 AM EST, 36 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-041700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 AM EST WED JUL 4 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

THE STORM PREDICTION CENTER HAS PLACED NORTHERN INDIANA...SOUTHWEST
LOWER MICHIGAN AND NORTHWEST OHIO IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS TODAY. AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED
THUNDERSTORMS OVER THE AREA TODAY. THE AIRMASS AHEAD OF THIS FRONT
WILL BECOME MODERATELY UNSTABLE THIS AFTERNOON WHICH MAY ALLOW SOME
STORMS TO REACH SEVERE LIMITS. LARGE HAIL AND DAMAGING THUNDERSTORM
WINDS WILL BE THE PRIMARY THREAT.

SPOTTER ACTIVATION MAY BE REQUIRED TODAY. STAY TUNED TO NOAA
WEATHER RADIO AND LOCAL RADIO OR TELEVISION FOR FURTHER UPDATES.

The radar

The Northern Indiana radar (KIWX), 78 km away, was scanning. The volume nearest the first event began at 10:10 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Starke

When
July 4, 5:11 AM EST
Where
Starke County, 1 mi S of Knox
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.283, -86.633

Hail, Starke

When
July 4, 5:14 AM EST
Where
Starke County, 5 mi E of Knox
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.300, -86.533

Thunderstorm Wind, Marshall

When
July 4, 5:30 AM EST
Where
Marshall County, 3 mi NNE of Bourbon
Reported by
LAW ENFORCEMENT
Coordinates
41.333, -86.100

Tree down on Cedar Rd. and CR 9B. Large limbs down.

Hail, St. Joseph

When
July 4, 7:08 AM EST
Where
St. Joseph County, Sbn Michiana Arpt
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.700, -86.317

Thunderstorm Wind, Elkhart

When
July 4, 7:15 AM EST
Where
Elkhart County, 1 mi SW of Elkhart
Reported by
LAW ENFORCEMENT
Coordinates
41.667, -85.983

Tree down across CR 16 west of SR 19.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253195, 5253199, 5253196, 5253197, 5253198.